Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Detroit, MI

June 14, 2000Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 14, 2000, 2:37 PM EDT for Wayne County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 2:37 PM EDT (18:37 UTC)
Expired
Jun 14, 2000, 3:15 PM EDT
In force
38 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Wayne County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:00 PM EDTThunderstorm Wind 52 EDetroit, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 141837
SVRDTX
MIC163-141915-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
237 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 315 PM EDT

* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEARBORN...OR 8 MILES WEST OF DOWNTOWN
  DETROIT...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOWNTOWN DETROIT...HIGHLAND PARK AT 245 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

WAG BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:45 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 14, 10:45 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1045 AM EDT WED JUN 14 2000

LINE OF SCATTERED SHOWERS CURRENTLY MOVING NORTHEAST OUT OF INDIANA
TOWARDS CWA. SHOWERS ARE NOT SURFACE BASED...APPEAR TO BY RIDING
ALONG 700 MB THETAE GRADIENT. STORMS ARE ALSO BEGINNING TO POP IN
SOUTHERN INDIANA WHERE TEMPS HAVE ALREADY SURPASSED 80 DEGREES. CAP
CURRENTLY IN PLACE OVER SOUTHERN CWA WILL CONTINUE TO ERODE AS IT
RECEIVES MORE SUNSHINE...ALLOWING THESE STORMS TO CONTINUE TO MOVE
NORTHEAST INTO SOUTHERN COUNTIES OF CWA.

THE LARGEST THREAT FOR SEVERE WEATHER COMES THIS AFTERNOON AS
INGREDIENTS FOR AN UNSTABLE ENVIRONMENT COME TOGETHER. MULTIPLE
BOUNDARIES WILL SLIDE THROUGH THE REGION. AN OUTFLOW BOUNDARY FROM
LAST NIGHT'S MCS IN WISCONSIN IS CURRENTLY MOVING ACROSS NORTHERN
LOWER...HOWEVER IT HAS NOT SPARKED ANY DEVELOPMENT AS OF YET. ALSO
EXPECT THE 850 THETAE RIDGE/PREFRONTAL TROUGH TO ENTER REGION THIS
AFTERNOON. VORTICITY ADVECTION AND UPPER LEVEL DIVERGENCE ASSOCIATED
WITH THE 500 MB SHORT WAVE AND JET MAX WILL ENHANCE VERTICAL MOTION.
SOLAR HEATING WILL CONTINUE TO DESTABILIZE THE AREA...ESPECIALLY IN
THE SOUTHERN HALF OF THE CWA...AND CAPE VALUES HAVE THE POTENTIAL OF
REACHING 3000J/KG. ANY STORMS THAT DEVELOP THIS AFTERNOON HAVE THE
POTENTIAL TO BECOME SEVERE WITH THE MAIN THREAT EXPECTED TO BE
STRONG WIND AND HAIL.

.DTX...NONE.

GROVER

4

In the hours before

Special weather statement, Jun 14, 11:50 AM EDT, 2 hours 47 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-150800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT WED JUN 14 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER ALL OF SOUTHEAST
MICHIGAN THIS AFTERNOON AND THIS EVENING. SPOTTER ACTIVATION MAY BE
NEEDED.

THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON
WILL BE AROUND THE TRI CITIES...AND ALONG AND SOUTH OF A LINE FROM
SANDUSKY TO HOWELL. AFTER 2 PM...STORMS WILL BECOME MORE WIDESPREAD
OVER THE SOUTH SECTIONS OF THE AREA...AROUND DETROIT AND PONTIAC.
THEN...AFTER 4 PM...ANOTHER ROUND OF STORMS WILL MOVE IN FROM
WESTERN LOWER MICHIGAN...AHEAD OF A COLD FRONT THAT WILL BE MOVING
THROUGH THE WESTERN GREAT LAKES. THIS ACTIVITY WILL AFFECT A LARGER
PORTION OF SOUTHEAST MICHIGAN DURING THE LATE AFTERNOON AND THROUGH
THIS EVENING. THESE STORMS WILL EXIT TO THE EAST SHORTLY AFTER
MIDNIGHT.

THE SCATTERED THUNDERSTORMS DURING THE EARLY PART OF THE DAY WILL
MOVE NORTHEAST AT 40 MPH AND WILL BE CAPABLE OF WIND GUSTS AROUND 60
MPH AND HAIL AROUND 1 INCH IN DIAMETER. BY LATE AFTERNOON AND INTO
THIS EVENING...A NORTH TO SOUTH LINE OF STORMS WILL MOVE FROM WEST
TO EAST AT 40 TO 50 MPH. WIND GUSTS AROUND 60 MPH...AND POSSIBLY
GRE1ATER...WILL BE THE MAIN THREAT WITH THIS ACTIVITY...BUT SOME HAIL
UP TO 1 INCH DIAMETER IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR
LATER FORECAST UPDATES.

BT/GROVER
Special weather statement, Jun 14, 2:31 PM EDT, 6 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-150800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
231 PM EDT WED JUN 14 2000

...SEVERE THUNDERSTORM WATCH 451 IS IN EFFECT FOR ALL OF SOUTHEAST
MICHIGAN UNTIL 8 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SEVERE THUNDERSTORM WATCH 451 IS IN EFFECT FOR ALL SEVENTEEN
COUNTIES IN SOUTHEAST LOWER MICHIGAN...

MIDLAND...       BAY...          SAGINAW....
HURON...         TUSCOLA...      SANILAC...
SHIAWASSEE...    GENESEE...      LAPEER...
ST CLAIR...      LIVINGSTON...   OAKLAND...
MACOMB...        WASHTENAW...    WAYNE...
LENAWEE...       MONROE...

THIS INCLUDES THE CITIES OF...SAGINAW...BAD AXE...FLINT...PORT
HURON...ANN ARBOR...ADRIAN...AND ALL OF METRO DETROIT.

SPOTTER ACTIVATION IS REQUESTED.

NUMEROUS STRONG TO SEVERE THUNDERSTORMS DEVELOPED THIS AFTERNOON IN
NORTHERN INDIANA AND OHIO. THESE STORMS WILL MOVE NORTHEAST AT 40
MPH ACROSS MUCH OF SOUTHEAST MICHIGAN. SEVERE THUNDERSTORMS WILL
PRODUCE WIND GUSTS TO 70 MPH...AND HAIL AS LARGE AS GOLFBALLS.
LOCALLY HEAVY RAIN COULD ALSO CAUSE ISOLATED FLOODINRG PROBLEMS...
ESPECIALLY IN URBAN AREAS.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR LATER STATEMENTS AND WARNINGS.

ZOLTOWSKI

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:07 PM EDTSevere Thunderstorm WarningDTXMacomb38 min
Jun 14, 3:24 PM EDTSevere Thunderstorm WarningDTXLenawee36 min
Jun 14, 3:37 PM EDTSevere Thunderstorm WarningDTXMonroe23 min
Jun 14, 4:03 PM EDTSevere Thunderstorm WarningDTXMacomb57 min
Jun 14, 4:53 PM EDTSevere Thunderstorm WarningDTXGenesee67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.